Facebook Pixel
EmpowHER Guest

Is it Contact Dermatitis?

By Anonymous November 19, 2014 - 9:47pm
Rate This

I colored my hair with Garnier Fructis hair dye #56 (Sangria) almost two weeks ago.

I've been using the same brand and color for almost two years without any adverse reactions. Shortly after dying my hair (two days later), my scalp began itching and burning slightly.

My lymph nodes at the base of my skull swelled up ...according to two doctors, the swelling resulted from my scratching my scalp.

I was prescribed an antihistamine and a medicated shampoo (after trying T Gel without any improvement.)

Could my itchy scalp and swollen lymph nodes be symptoms for any other disease/medical issue?

Do you recommend topical antibiotics? Going to see a dermatologist?

Thank you!

Add a Comment1 Comments

HERWriter Guide

Hi Anon -

Thank you for your question! 

It's actually not that unusual that you are well used to this kind of hair dye with no reactions and then suddenly react.  It is also possible that you got a bad batch of dye - this happens rarely but it can happen. 

Contact dermatitis is inflammation of the outer layers of the skin caused by contact with a particular substance. It usually presents as a rash that is typically confined to the specific area of the body where the contact occurred.

Contact dermatitis is usually caused by either an irritant or an allergen. An irritant is a substance that irritates the skin. An allergen is a substance that causes an allergic reaction. People may be exposed to certain substances for years and never have a problem, and then suddenly develop contact dermatitis.

I do think it's a good idea to see a dermatologist if this is not clearing up, Anon. 

The primary goal of treatment is to identify the substance causing the reaction and remove or avoid it. This could take several days or weeks of avoiding certain substances.

If you cannot identify the cause of your skin reaction, you may need to undergo a skin patch test. In a patch test, a small amount of the suspected substance is applied to the skin and covered with tape. Another patch without the substance on it is also attached to the skin. Both patches are removed after a period of time. If your skin is red and swollen under the suspect patch, and not under the other patch, you are probably allergic to that substance.

Your doctor can then talk to you about treatment options. Is the medication you are on now working for you?




November 20, 2014 - 8:25am
Enter the characters shown in the image.
By submitting this form, you agree to EmpowHER's terms of service and privacy policy
Add a Comment

All user-generated information on this site is the opinion of its author only and is not a substitute for medical advice or treatment for any medical conditions. Members and guests are responsible for their own posts and the potential consequences of those posts detailed in our Terms of Service.

Contact Dermatitis

Get Email Updates

Contact Dermatitis Guide

Have a question? We're here to help. Ask the Community.


Health Newsletter

Receive the latest and greatest in women's health and wellness from EmpowHER - for free!